Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

May 28, 2021Bullock County, Macon County, Alabama

NWS Birmingham, AL issued this special weather statement at May 28, 2021, 7:45 PM CDT for Bullock County, Macon County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 7:45 PM CDT (00:45 UTC)
Expired
May 28, 2021, 8:30 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL

Counties Bullock County, AL, Macon County, AL

The radar

The Maxwell AFB radar (KMXX), 36 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WWUS84 KBMX 290045
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
745 PM CDT Fri May 28 2021
 
ALZ044>046-048-049-290130-
Pike AL-Montgomery AL-Macon AL-Bullock AL-Russell AL-
745 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIKE...BULLOCK...
SOUTHEASTERN MACON...SOUTHEASTERN MONTGOMERY AND NORTHWESTERN RUSSELL
COUNTIES UNTIL 830 PM CDT...

At 745 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Tuskegee to Franklin Field to near
Naftel. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tuskegee, Union Springs, Hurtsboro, Meadville, Pine Level, Aberfoil,
Uchee, Dublin, Franklin Field, Beans Crossroads, Guerryton, Shopton,
Grady, Davisville, Ramer, Liverpool, Naftel, Hardaway, Society Hill
and Warriorstand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3220 8535 3196 8580 3197 8630 3201 8630
      3242 8572 3243 8543 3241 8543 3241 8534
      3244 8533 3245 8513
TIME...MOT...LOC 0045Z 267DEG 33KT 3240 8565 3219 8583 3199 8626 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 28, 7:03 PM CDT, 42 minutes earlier.

Area forecast discussion, May 28, 7:03 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
703 PM CDT Fri May 28 2021

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0101 PM CDT Fri May 28 2021/

Through Saturday.

A thin line of weakly forced showers have begun to redevelop ahead
of a cold front which is positioned nearly parallel with the Lower
Mississippi River. A deck of low clouds have slowed surface heating
across the northern portions of the forecast area, but temperatures
have still managed to reach the lower 80s while greater amounts of
sunshine and less cloud cover in the south has resulted in mid/upper
80s. Despite warm surface temperatures, weak mid-level lapse rates
are yielding only marginal instability and there is currently no
lightning activity, but may still see a few scattered thunderstorms
this afternoon as the showers continue to develop and coverage
increases. The opportunity for stronger storms still appears minimal
at worst, limited by marginal shear and instability and warm
temperatures aloft. Some hi-res forecast soundings sampled from our
far south are indicating steep dew point depressions with an
inverted-v due to dry low-level air. This could help support
isolated strong, gusty winds around 30-40 mph in more established
storms, mainly near and south of the I-85 corridor, but confidence
on this scenario is low unless dewpoints drop further. The front
will pass through the area overnight with showers exiting the area
shortly after sunset. Much cooler and drier air will follow
behind and conditions on Saturday will be seasonably pleasant with
a northwesterly breeze. Look for partly cloudy skies with lows in
the 50s north to mid 60s south with highs in the lower 70s north
to lower 80s south.

86

.LONG TERM...
/Updated at 0101 PM CDT Fri May 28 2021/

Saturday night through Thursday.

Upper low will rotate across the Mid Atlantic region ultimately
filling/weakening Sunday into Sunday night. Meanwhile, a positively
tilted trough will extend from the Great Lake southwest through the
Plains to the Desert Southwest. Closer to home, dry northerly flow
and cool air advection will persist on Sunday resulting in large
diurnal ranges and below normal temps.

Gradual warming is anticipated by Memorial Day as the trough
flattens due to height rises in the northwestern Gulf of Mexico.
Airmass remains very dry however with the another day of large
diurnal ranges and little to no cloud cover expected. We may see an
increase in mid/high level moisture on Tuesday ahead of a developing
central Plains system. Very isolated SHRA/TSRA activity is possible
in our eastern counties due to an increase in Atlantic moisture, but
overall Tuesday also looks dry.

Rain chances begin to creep upward by midweek as the aforementioned
Plains system begins to take shape and Gulf moisture returns to the
region. Some discrepancies exist between the guidance in the Wed-Fri
time period so will take a blend of the guidance for temps/pops.
Either way, certainly a more unsettled pattern than we've seen
recently.

15

&&

.AVIATION...
00Z TAF Discussion.

The overall trend still looks intact, with the exception of
slightly less lower cloudiness overnight into early Saturday.

A pre-frontal trough was near MGM a this writing. The focus was
producing a line of showers and embedded thunderstorms. The
precipitation area was moving east southeast around 30kts. Did
keep mention of showers and a possible thunderstorm south for
2-3 hours. A cold front was located back across Mississippi and
will move through the area overnight. It appears that there will
be some MVFR ceilings behind the front. The question is how far
south will these clouds go. At this time, kept the mention for
most of the northern sites after 06z through around 14-15z. The
clouds should be much more scattered in the low levels elsewhere,
therefore, no mention. Winds will swing from the southwest to west
behind the first boundary. Winds eventually go to the northwest
behind the cold front. On Saturday, expect breezy conditions with
winds increasing to near 10kts with some gusts near 20kts.

Note: AMD NOT SKED until further notice at KASN due to ongoing
equipment issues.

75

&&

.FIRE WEATHER...

Scattered to numerous showers and thunderstorms are expected
this evening southeast as a cold front moves into the area. Rain-
free conditions are then expected through the holiday weekend.
Relative humidity values will drop into the 28 to 38 percent range
Sunday afternoon and the 25 to 35 percent range Monday afternoon
with light winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     55  73  47  79  51 /  20   0   0   0   0
Anniston    59  74  49  79  53 /  40   0   0   0   0
Birmingham  58  75  51  80  55 /  20   0   0   0   0
Tuscaloosa  58  76  51  81  55 /  10   0   0   0   0
Calera      59  75  51  79  55 /  20   0   0   0   0
Auburn      64  77  53  79  57 /  80   0   0   0   0
Montgomery  66  82  54  82  58 /  80   0   0   0   0
Troy        67  83  55  82  59 /  80  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 28, 3:50 AM CDT, 15 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
350 AM CDT Fri May 28 2021

ALZ011>015-017>050-291200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
350 AM CDT Fri May 28 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, May 28, 3:23 PM CDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
323 PM CDT Fri May 28 2021

ALZ023-024-034-282115-
Bibb AL-Jefferson AL-Tuscaloosa AL-
323 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCALOOSA...
NORTHWESTERN BIBB AND SOUTHWESTERN JEFFERSON COUNTIES UNTIL 415 PM
CDT...

At 323 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Bankhead Lock And Dam to
Deerlick Creek Campgrounds to near Moundville. Movement was east at
40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tuscaloosa, Bessemer, Northport, Hueytown, Holt, Pleasant Grove, Lake
View, Brookwood, Coaling, Sylvan Springs, Vance, Woodstock, West
Blocton, North Johns, Bull City, McFarland Mall, Tuscaloosa
Amphitheater, Tuscaloosa Regional Airport, Lake Wildwood and Mercedes
Benz Of Alabama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3302 8783 3345 8743 3351 8698 3327 8695
      3327 8697 3325 8698 3325 8703 3321 8703
      3301 8732
TIME...MOT...LOC 2023Z 271DEG 33KT 3335 8737 3324 8745 3299 8769

40/Sizemore
Special weather statement, May 28, 4:02 PM CDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
402 PM CDT Fri May 28 2021

ALZ024-025-282130-
Jefferson AL-Shelby AL-
402 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY AND SOUTHEASTERN
JEFFERSON COUNTIES UNTIL 430 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hoover Metropolitan Stadium, or near Helena, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Pelham, Mountain Brook, Helena, Hueytown, Irondale, Fairfield,
Chelsea, Pleasant Grove, Midfield, Brighton, Indian Springs Village,
Lipscomb, Birmingham Fairgounds and Five Points South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3356 8666 3332 8657 3321 8665 3321 8703
      3325 8703 3327 8695 3351 8699
TIME...MOT...LOC 2101Z 272DEG 33KT 3333 8690

40/Sizemore
Special weather statement, May 28, 4:31 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
431 PM CDT Fri May 28 2021

ALZ025>027-282215-
Shelby AL-Talladega AL-St. Clair AL-
431 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA...NORTHEASTERN
SHELBY AND SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 515 PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vandiver, or 9 miles northeast of Chelsea, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Talladega, Pell City, Chelsea, Childersburg, Wilsonville, Lincoln,
Vincent, Harpersville, Westover, Waldo, Alpine Bay Resort,
Winterboro, Vandiver, Highland Lakes, Alpine, Logan Martin Lake,
Fowler Lake, Coosa Island, Logan Martin Dam and Mount Laurel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3329 8601 3330 8612 3327 8612 3329 8671
      3347 8661 3352 8656 3360 8610 3343 8597
TIME...MOT...LOC 2130Z 267DEG 37KT 3341 8652

40/Sizemore
Special weather statement, May 28, 7:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
745 PM CDT Fri May 28 2021

ALZ044>046-048-049-290130-
Pike AL-Montgomery AL-Macon AL-Bullock AL-Russell AL-
745 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIKE...BULLOCK...
SOUTHEASTERN MACON...SOUTHEASTERN MONTGOMERY AND NORTHWESTERN RUSSELL
COUNTIES UNTIL 830 PM CDT...

At 745 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Tuskegee to Franklin Field to near
Naftel. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tuskegee, Union Springs, Hurtsboro, Meadville, Pine Level, Aberfoil,
Uchee, Dublin, Franklin Field, Beans Crossroads, Guerryton, Shopton,
Grady, Davisville, Ramer, Liverpool, Naftel, Hardaway, Society Hill
and Warriorstand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3220 8535 3196 8580 3197 8630 3201 8630
      3242 8572 3243 8543 3241 8543 3241 8534
      3244 8533 3245 8513
TIME...MOT...LOC 0045Z 267DEG 33KT 3240 8565 3219 8583 3199 8626

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:23 PM CDTSpecial Weather StatementBMXRussell52 min
May 28, 10:59 PM CDTAreal Flood AdvisoryBMXBarbour, Pike3 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.